{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,7,2]],"date-time":"2026-07-02T00:10:18Z","timestamp":1782951018141,"version":"3.54.5"},"reference-count":16,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2014,11,2]]},"abstract":"<jats:p>Treatment of patients with severe depressive illnesses requiring electroconvulsive therapy (ECT) is challenging. This is compounded by the presence of physical comorbidities and potential complications. We report the case of a patient, on long-term bisoprolol, who developed acute epigastric pain and dyspnoea shortly after receiving ECT for treatment-refractory depression. An ECG showed new-onset ischaemic changes and a troponin-I level was elevated at 12\u2005h. A diagnosis of Takotsubo cardiomyopathy was reached following angiography, which demonstrated left ventricular hypokinesia in the absence of coronary artery disease. With supportive treatment the patient made a good recovery. This report highlights the risk of developing Takotsubo cardiomyopathy following ECT despite \u03b2-adrenergic receptor blockade, and adds to a growing number of cases reporting this complication. Clinicians involved in the care of patients undergoing ECT must be aware of this complication and should consider Takotsubo cardiomyopathy in patients who develop atypical chest pain after ECT.<\/jats:p>","DOI":"10.1136\/bcr-2014-206816","type":"journal-article","created":{"date-parts":[[2014,11,25]],"date-time":"2014-11-25T10:04:14Z","timestamp":1416909854000},"page":"bcr2014206816","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":23,"title":["Takotsubo cardiomyopathy following electroconvulsive therapy: an increasingly recognised phenomenon"],"prefix":"10.1136","volume":"2014","author":[{"given":"A","family":"Narayanan","sequence":"first","affiliation":[{"name":"Lister Hospital, Stevenage, Hertfordshire, UK"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"M D","family":"Russell","sequence":"additional","affiliation":[{"name":"Lister Hospital, Stevenage, Hertfordshire, UK"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"S","family":"Sundararaman","sequence":"additional","affiliation":[{"name":"Lister Hospital, Stevenage, Hertfordshire, UK"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"K K","family":"Shankar","sequence":"additional","affiliation":[{"name":"Lister Hospital, Stevenage, Hertfordshire, UK"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"B","family":"Artman","sequence":"additional","affiliation":[{"name":"Lister Hospital, Stevenage, Hertfordshire, UK"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"239","published-online":{"date-parts":[[2014,11,25]]},"reference":[{"key":"2025082704075724000_2014.nov25_1.bcr2014206816.1","doi-asserted-by":"publisher","DOI":"10.1016\/j.ahj.2007.11.008"},{"key":"2025082704075724000_2014.nov25_1.bcr2014206816.2","unstructured":"National Institute for Clinical Excellence. Guidance on the Use of Electroconvulsive Therapy. NICE technology appraisals (TA59). April 2003."},{"key":"2025082704075724000_2014.nov25_1.bcr2014206816.3","doi-asserted-by":"publisher","DOI":"10.1176\/appi.psy.51.5.432"},{"key":"2025082704075724000_2014.nov25_1.bcr2014206816.4","doi-asserted-by":"publisher","DOI":"10.1345\/aph.1Q393"},{"key":"2025082704075724000_2014.nov25_1.bcr2014206816.5","doi-asserted-by":"publisher","DOI":"10.1093\/eurheartj\/ehl032"},{"key":"2025082704075724000_2014.nov25_1.bcr2014206816.6","first-page":"76","article-title":"Takotsubo cardiomyopathy, or broken-heart syndrome","volume":"34","author":"Virani","year":"2007","journal-title":"Tex Heart Inst J"},{"key":"2025082704075724000_2014.nov25_1.bcr2014206816.7","first-page":"281","article-title":"Takotsubo cardiomyopathy complicated with acute pericarditis and cardiogenic shock","volume":"99","author":"Guevara","year":"2007","journal-title":"J Natl Med Assoc"},{"key":"2025082704075724000_2014.nov25_1.bcr2014206816.8","doi-asserted-by":"publisher","DOI":"10.4065\/81.6.829"},{"key":"2025082704075724000_2014.nov25_1.bcr2014206816.9","doi-asserted-by":"publisher","DOI":"10.1097\/YCT.0b013e31815fa4ab"},{"key":"2025082704075724000_2014.nov25_1.bcr2014206816.10","doi-asserted-by":"publisher","DOI":"10.1097\/YCT.0b013e3181c185e7"},{"key":"2025082704075724000_2014.nov25_1.bcr2014206816.11","doi-asserted-by":"publisher","DOI":"10.1016\/j.brs.2009.02.003"},{"key":"2025082704075724000_2014.nov25_1.bcr2014206816.12","doi-asserted-by":"publisher","DOI":"10.2459\/JCM.0b013e328324eb0d"},{"key":"2025082704075724000_2014.nov25_1.bcr2014206816.13","doi-asserted-by":"publisher","DOI":"10.1097\/YCT.0b013e31821537c0"},{"key":"2025082704075724000_2014.nov25_1.bcr2014206816.14","doi-asserted-by":"publisher","DOI":"10.2190\/PM.40.1.g"},{"key":"2025082704075724000_2014.nov25_1.bcr2014206816.15","doi-asserted-by":"publisher","DOI":"10.1016\/j.jacc.2009.10.031"},{"key":"2025082704075724000_2014.nov25_1.bcr2014206816.16","doi-asserted-by":"publisher","DOI":"10.1136\/heart.89.8.927"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2014-206816","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T11:08:05Z","timestamp":1756292885000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2014-206816"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2014,11,25]]},"references-count":16,"alternative-id":["10.1136\/bcr-2014-206816"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2014-206816","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2014,11,25]]}}}